Hail, Sauk
- When
- March 15, 7:30 PM CST
- Where
- Sauk County, 1.38 mi N of Lake Delton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.600, -89.780
A deepening low pressure area tracked from Western Illinois into Southern Wisconsin. Numerous thunderstorms developed with most producing small hail, however one large hail report was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A deepening low pressure area tracked from Western Illinois into Southern Wisconsin. Numerous thunderstorms developed with most producing small hail, however one large hail report was received. In addition, lightning struck a tree and the buried gas line below it. The gas line ruptured causing a fire in the front yard of the residence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 15, 2:49 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT TUE MAR 15 2016
.TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM
AFTER CURRENT ROUND OF SHOWERS AND A FEW STORMS LIFTS NORTH BY
EVENING...WILL SEE ADDITIONAL CONVECTIVE DEVELOPMENT TO THE
SOUTHWEST OF THE FORECAST AREA. EXPECTING WIDESPREAD SHOWERS AND
STORMS TO LIFT THROUGH THE FORECAST AREA LATE EVENING INTO EARLY
TONIGHT.
SPC IS MAINTAINING A SLIGHT RISK OF SEVERE STORMS ACROSS THE
SOUTHERN FORECAST AREA...WITH A MARGINAL RISK ELSEWHERE. PRIMARY
THREAT STILL LOOKS LIKE HAIL...WITH SOME WIND THREAT AS WELL.
SHIELD OF DEFORMATION RAINFALL IS EXPECTED TO MOVE IN LATER
TONIGHT...LIFT NORTH TOMORROW MORNING...THEN GENERALLY SIT OVER THE
NORTHERN FORECAST AREA THROUGH THE AFTERNOON AS STRONG LOW PRESSURE
MOVES SLOWLY NORTHWARD.
BIGGER STORY TOMORROW WILL BE THE STRONG WINDS. A 60-70 KNOT LOW
LEVEL JET IS EXPECTED TO BE SITTING RIGHT OVER THE FORECAST AREA BY
EARLY AFTERNOON ON THE BACK SIDE OF THE LOW. WIND HEADLINES SEEM
LIKE A SLAM DUNK...JUST A MATTER OF EITHER WIND ADVISORY OR HIGH
WIND WARNING. WENT WITH AN ADVISORY IN THE NORTH...AS MIXING WILL BE
LIMITED WITH PERSISTENT STRATIFORM RAIN THROUGH THE DAY. THE
SOUTHERN HALF OF THE FORECAST AREA HAS A BETTER CHANCE AT SOME
DECENT MIXING...SO KEPT THE HIGH WIND WATCH GOING THERE. WAS TEMPTED
TO UPGRADE TO A WARNING...BUT MODELS STILL HAVE SOME DIFFERENCES
WITH THE LOW POSITION AND RESULTANT AREA OF MAX WINDS ALOFT.
ALSO...THOUGH THE SOUTH WILL LIKELY BE FREE OF RAIN BY THE
AFTERNOON...IT WILL STILL BE MOSTLY CLOUDY. SO...SOME UNCERTAINTY
WITH MIXING IN THE SOUTH TOO.
WITH EXTENSIVE CLOUDS AND PRECIP TONIGHT/TOMORROW...STUCK PRETTY
CLOSE TO BLEND OF MODEL 2 METER TEMPS.
.WEDNESDAY NIGHT THROUGH THURSDAY NIGHT - CONFIDENCE...MEDIUM
NEARLY STACKED LOW CENTERED ACRS NE WI INTO THE U.P. IS PROGGD TO
WAFFLE SOUTHWARD THIS PERIOD. A STRONGLY CYCLONIC REGIME WITH A
LOW LEVEL TROUGH WILL PERSIST AS WELL. SO EXPECTING OCCASIONAL
RAIN/SNOW SHOWERS IN PARTS OF THE CWA. 850 TEMPS WELL BELOW ZERO
WITH 528-534DM 1000-500MB THICKNESSES. SO CHILLY AND BRISK PERIOD
WITH THE PRECIP. NIGHTTIME LOWS INTO THE 30S WITH HIGHS UPPER
30S/MID 40S. WINDS PROGGD TO GRADUALLY EASE HEADING INTO THURSDAY
NIGHT.
.FRIDAY - CONFIDENCE...MEDIUM
THE NAM KEEPS THE MID LEVEL TROUGH AXIS ACROSS SRN WI WHILE THE
GEM/ECMWF/GFS TAKE THE TROUGH AXIS TO OUR SOUTH WITH SOME MID LEVEL
RIDGING TAKING HOLD. PROXIMITY OF SFC/850 TROUGH TO SC WI WILL ALLOW
SOME SMALL POPS TO REMAIN FOR MAINLY THE SW 1/2 OF THE CWA. STILL
LOOKING AT 925 TEMPS AOB ZERO CELSIUS SO STILL ON THE CHILLY SIDE.
.SATURDAY THROUGH MONDAY - CONFIDENCE...MEDIUM
MID LEVEL LOW FINALLY SHIFTS INTO THE OHIO VALLEY OVER THE WEEKEND
LEADING TO MORE OF A NORTHWEST MID LEVEL FLOW. BY TUESDAY A MID
LEVEL RIDGE IS NOTED ACROSS THE UPPER MIDWEST. TEMP MODIFICATION NOT
TOO IMPRESSIVE HEADING INTO EARLY NEXT WEEK.
.TUESDAY - CONFIDENCE...LOW
12Z ECMWF BRINGS A 987MB LOW INTO WI WITH RAIN FOR SRN WI WHILE THE
GFS SHOWS A MUCH SLOWER SOLUTION WITH THE LOW WELL BACK IN THE
PLAINS WITH A CONTINUATION OF DRY WX. HOWEVER THE GFS THEN WOULD
BRING WAA INDUCED PRECIP IN FOR TUESDAY NIGHT. HAVE BOOSTED
SUPERBLEND POPS A BIT TO MATCH UP WITH GRB AND LOT TO ACCOUNT FOR
THE 12Z ECMWF SOLUTION. COULD SEE TEMPS A LITTLE DEEPER INTO THE 40S
ESPECIALLY IF THE WARMER LOOK OF THE ECMWF PANS OUT.
&&
.AVIATION/00Z TAFS/...IFR/MVFR CIGS EXPECTED INTO TONIGHT. SHOULD
SEE GRADUAL IMPROVEMENT SOUTH TO NORTH LATER TONIGHT INTO WEDNESDAY
AS DRIER LOW LEVEL AIR MOVES IN.
WILL BE A LULL IN SHOWERS/STORMS MOST PLACES FROM LATE AFTERNOON/EARLY
EVENING TO THE LATE EVENING HOURS BEFORE NEXT ROUND OF CONVECTION
MOVES IN. SEVERE THREAT WILL BE MAINLY HAIL...THOUGH SOME HIGH WINDS
NOT OUT OF THE QUESTION.
RAIN WILL HANG ON IN THE NORTH WEDNESDAY...TURNING DRIER IN THE
SOUTH DURING THE DAY. STILL CONCERNED ABOUT STRONG WINDS TOMORROW.
LATEST NAM SHOWING A THREAT FOR 50 KT GUSTS.
&&
.MARINE...KEPT STORM WATCH IN THE SOUTHERN TWO ZONES...AS BEST
CHANCE FOR MIXING THERE TOMORROW. GALE WARNING REMAINS PRIOR TO
THE WATCH IN THE SOUTH AND THIS EVENING INTO WEDNESDAY EVENING IN
THE NORTH.
EXTENDED DENSE FOG ADVISORY INTO THE EVENING DUE TO ONSHORE WINDS
AND LATEST WEBCAMS. FOG MAY LINGER A BIT LONGER...AS LONG AS WINDS
REMAIN ONSHORE. WILL SEE WINDS FLIP TO OFFSHORE OVERNIGHT
THOUGH...BRINGING IMPROVED CONDITIONS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR WIZ062>072.
WIND ADVISORY FROM 9 AM TO 10 PM CDT WEDNESDAY FOR WIZ046-047-
051-052-056>060.
LM...DENSE FOG ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.
STORM WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR
LMZ645-646.
GALE WARNING FROM 10 PM THIS EVENING TO 9 AM CDT WEDNESDAY FOR
LMZ645-646.
GALE WARNING FROM 10 PM THIS EVENING TO 10 PM CDT WEDNESDAY FOR
LMZ643-644.
&&
TONIGHT/WEDNESDAY AND AVIATION/MARINE...DDV
WEDNESDAY NIGHT THROUGH TUESDAY...COLLARHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 749 PM CDT TUE MAR 15 2016 WIZ046-047-051-052-056>060-062>072-170100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 749 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT RAPIDLY DEEPENING LOW PRESSURE MOVING FROM WESTERN ILLINOIS INTO SOUTHERN WISCONSIN WILL BRING SCATTERED STRONG THUNDERSTORMS TO THE AREA THIS EVENING INTO THE OVERNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF A LINE FROM MILWAUKEE TO MADISON AND DODGEVILLE. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY VERY WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY AS LOW PRESSURE FURTHER DEEPENS ACROSS NORTHERN WISCONSIN. WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT ALONG AND SOUTH OF A LINE FROM PORT WASHINGTON TO PORTAGE TO REEDSBURG...INCLUDING MADISON...MILWAUKEE...JANESVILLE AND KENOSHA. A WIND ADVISORY IS IN EFFECT FOR THE NORTHERN PORTIONS OF THE AREA INCLUDING FOND DU LAC AND SHEBOYGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ643>646-170100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 749 PM CDT TUE MAR 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT AREAS OF FOG WILL REMAIN POSSIBLE OVER THE LAKE AT TIMES TONIGHT. INCREASING ONSHORE WINDS WILL CAUSE WAVES TO INCREASE TONIGHT. WIND GUSTS UP TO 35 KNOTS ARE EXPECTED LATER TONIGHT. HENCE A GALE WARNING HAS BEEN POSTED BEGINNING AT 10 PM THIS EVENING. A STRONG FRONTAL BOUNDARY MOVING ACROSS LAKE MICHIGAN MAY BRING A FEW SEVERE THUNDERSTORMS OVER THE NEAR SHORE WATERS LATE THIS EVENING INTO THE OVERNIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY VERY WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY AS LOW PRESSURE OVER NORTHERN WISCONSIN FURTHER INTENSIFIES. SOUTHWEST WIND GUSTS MAY GUST AS HIGH AS 50 KNOTS FOR PARTS OF THE AREA...SO A STORM WATCH IS IN EFFECT FOR AREAS FROM NORTH POINT LIGHTHOUSE SOUTH TO WINTHROP HARBOR WITH A GALE WARNING NORTH TO SHEBOYGAN...FOR SLIGHTLY LOWER WINDS. WINDS WILL LIKELY REMAIN AT GALE WARNING OR SMALL CRAFT ADVISORY LEVELS WEDNESDAY NIGHT AND THURSDAY. WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL LAKE MILLS 43.07N 88.91W
03/15/2016 M0.25 INCH JEFFERSON WI NWS EMPLOYEE
&&
SMARQUARDTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 400 PM CDT TUE MAR 15 2016 WIZ058-064-065-152200- DODGE-JEFFERSON-WAUKESHA- INCLUDING THE CITIES OF...BEAVER DAM...JEFFERSON...LAKE MILLS... WAUKESHA...BROOKFIELD 400 PM CDT TUE MAR 15 2016 ...SMALL HAIL WITH THUNDERSTORMS THIS AFTERNOON... EXPECT PEA-SIZE HAIL WITH A POCKET OF THUNDERSTORMS THAT WILL BE MOVING ACROSS NORTHERN JEFFERSON COUNTY INTO SOUTHERN DODGE COUNTY AND POSSIBLY CLIPPING NORTHWEST WAUKESHA COUNTY OVER THE NEXT HOUR. STORMS WILL BE AFFECTING WATERTOWN...CLYMAN...NEOSHO...LAC LA BELLE...AND IXONIA AS THEY MOVE NORTHEAST AT AROUND 30 MPH. JTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CDT TUE MAR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 SW WATERTOWN 43.17N 88.75W
03/15/2016 E0.25 INCH JEFFERSON WI NWS EMPLOYEE
&&
JTSThe La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Lightning struck a tree and then traveled into the ground rupturing a gas line. This sparked a fire in the front yard of the residence. Two homes were evacuated for a short time. No homes were damaged and no one was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614968, 619253, 614969.